Utah, 2012

High Wind in Utah, May 4, 2012

May 4, 2012 · NWS SLC · 1 event in 1 county or zone

A strong but dry cold front moved through northern Utah on the evening of May 4th, bringing gusty winds to Utah's northwest desert.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A strong but dry cold front moved through northern Utah on the evening of May 4th, bringing gusty winds to Utah's northwest desert.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 4, 8:55 PM MST, 10 minutes earlier.

Area forecast discussion, May 4, 8:55 PM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
955 PM MDT FRI MAY 4 2012

.SYNOPSIS...A COLD UPPER LEVEL TROUGH WILL MOVE EAST ACROSS THE
NORTHERN ROCKIES TONIGHT THROUGH SATURDAY. HIGH PRESSURE WILL
RETURN TO THE INTERIOR WEST FOR THE FIRST PART OF NEXT WEEK.

&&

.DISCUSSION...A COLD UPPER TROF IS CROSSING THE PACNW THIS EVE
WITH THE ASSOCIATED SURFACE COLD FRONT MOVING INTO NWRN UT. THE
FRONT REMAINS ON TRACK TO CROSS SLC AROUND MIDNIGHT AND PUSH ON
THRU MOST OF THE STATE BY MID MORNING SAT THEN SLOWLY ADVANCE THRU
THE SERN 1/4 BY SAT EVE.

STRONG GUSTY NORTH WINDS HAVE FOLLOWED THE FRONT INTO THE NW
DESERTS AND EXPECT THESE WINDS TO BE FAIRLY WIDESPREAD BEHIND THE
FRONT AS IT MOVES THRU THE NWRN 1/2 OF THE CWA...ALTHO PROBABLY
NOT QUITE AS STRONG. THE STRONGEST WINDS WILL PERSIST FOR SEVERAL
HOURS ONCE THE FRONT PASSES THEN DIMINISH SOMEWHAT.

THE FRONTAL ZONE IS ENTRAINING VERY DRY AIR AND EVEN THO IT HAS
SOME DECENT DYNAMIC SUPPORT...ANY PRECIP THAT DOES FORM WILL BE
MOSTLY SCATTERED IN COVERAGE AND LIGHT. THIS WILL BE LIMITED TO
THE NORTHERN ZONES AND SHOULD QUICKLY END AFTER MID MORNING SAT.

LATEST NAM STILL FORMS A CLOSED LOW OVER SRN CA OUT OF THE SWRN
PORTION OF THIS TROF THAT IT TAKES SOUTH INTO NWRN MEXICO WHERE IT
STALLS AND DRAWS MOISTURE BACK UP INTO SERN UT. EC WAS MUCH
FARTHER SOUTH WITH THIS FEATURE SO CONFIDENCE IN THE FORECAST
PAST MONDAY IS POOR.

UPDATED FORECASTS EARLIER TO TWEAK POPS AND WINDS UPWARD A BIT FOR
TONIGHT AND SAT. NO ADDITIONAL CHANGES PLANNED.

&&

.AVIATION...WINDS AT THE KSLC TERMINAL WILL REMAIN LIGHT AND
VARIABLE UNTIL ABOUT 06Z THEN BECOME STRONG AND GUSTY OUT OF THE
NORTHWEST AS A MOSTLY DRY COLD FRONT CROSSES THE AIRFIELD. WINDS
WILL THEN REMAIN NORTHERLY THRU THE NIGHT AND ALL DAY SAT.
ALTHOUGH CIGS WILL PREVAIL OVER 6000FT AGL THROUGH THE TAF
PERIOD...SCATTERED SHOWERS WILL LIKELY TEMPORARILY REDUCE CIGS TO
NEAR OR BELOW 6000FT AGL IN THE 08-12Z WINDOW.

&&

.FIRE WEATHER...WINDS ARE DIMINISHING ACROSS FAR SOUTHERN UTAH
THIS EVENING AND CRITICAL FIRE WEATHER CONDITIONS ARE DECREASING
ALTHO HUMIDITIES REMAIN QUITE LOW. WILL ALLOW THE RED FLAG WARNING
TO EXPIRE AS SCHEDULED. GUSTY NORTH WINDS ARE EXPECTED TO FOLLOW A
STRONG COLD FRONT THRU NRN AND WRN UT TONIGHT INTO SAT WITH GUSTY
WEST WINDS ACROSS NERN UT SAT. WARM DRY CONDITIONS WILL PERSIST
ACROSS THE FAR SOUTHEAST SAT BUT WINDS ARE NOT EXPECTED TO REACH
CRITICAL SPEEDS. HUMIDITIES WILL COME UP ACROSS THE DISTRICT BEHIND
THE COLD FRONT BUT MAINLY DUE TO THE COOLER AIRMASS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR UTZ497-498.

     HARD FREEZE WATCH FROM LATE SATURDAY NIGHT THROUGH SUNDAY
     MORNING FOR UTZ001-005-014-015.

WY...NONE.
&&

WILENSKY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 4, 2:07 PM MST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
307 PM MDT FRI MAY 4 2012

UTZ001>016-019>021-517-518-WYZ021-051300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
307 PM MDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

GUSTY SOUTHWEST WINDS AND LOW RELATIVE HUMIDITIES WILL EXIST
ACROSS SOUTHERN UTAH THROUGH THIS EVENING. THIS COMBINATION OF
WINDS AND DRY AIR WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS
ACROSS THE SOUTHERN TIER OF THE STATE. A RED FLAG WARNING WILL BE
IN EFFECT FOR THE EXTREME SOUTH THROUGH THIS EVENING.

THE SPRING SNOW MELT CONTINUES AND WATERS ARE SWIFT AND COLD IN
STREAMS AND RIVERS ACROSS THE OUTLOOK AREA. REMEMBER TO KEEP
CHILDREN AND PETS AT A SAFE DISTANCE FROM WATERWAYS AS THESE
WATERS CAN BE VERY DANGEROUS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

THERE IS A GOOD CHANCE OF A HARD FREEZE FOR OUTLYING AREAS SUNDAY
MORNING. THE CACHE VALLEY...GREAT SALT LAKE DESERT NEAR THE IDAHO
BORDER...SANPETE AND SEVIER VALLEYS...AND WEST CENTRAL UTAH
INCLUDING DELTA HAVE THE GREATEST CHANCE OF THE HARD FREEZE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

1 high wind. Local standard time, as filed.

High Wind, Great Salt Lake Desert and Mountains

When
May 4, 9:05 PM MST to 11:00 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet

Peak wind gusts across the Great Salt Lake Desert included 68 mph at the Interstate 80 sensor in the Dugway Proving Ground mesonet, 65 mph at the Wendover Point of Entry, 64 mph at the I-80 at Milepost 1 sensor, and 61 mph at Hat Island.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385426.